Missouri, 2019

Damaging Winds in Missouri, March 9, 2019

March 9, 2019 · NWS LSX · 2 events in 1 county or zone

An isolated severe storm developed over portions of east central Missouri and tracked along I-70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An isolated severe storm developed over portions of east central Missouri and tracked along I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 9, 2:42 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 9, 2:42 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CST Sat Mar 9 2019

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 242 PM CST Sat Mar 9 2019

Scattered to numerous showers and thunderstorms along/ahead of the
occluded front should shift off to the north and east of the area
quickly this evening. Some of the stronger storms have had small
hail (pea to marble) sized hail. In addition, some of these storms
have helped mix down the very strong wind gusts just off the
surface, producing wind gusts in the 40-50+ mph range.

After these storms move out, the main story will be the very strong
southwesterly wind gusts behind the occluded front. Sustained wind
speeds of 20-30 mph with gusts of 40-50 mph are likely through this
evening. The strongest wind gusts of this event will likely be
across portions of central Missouri over the next two hours due to
deeper mixing and these areas may even flirt with high wind warning
criteria (58+ mph gusts). However, timing diurnal timing is not
ideal and winds aloft within the mixed layer begin to weaken
slightly this evening per latest NWP soundings. Therefore, will let
the wind advisory continue through this evening. The only change was
to add a couple of counties in Illinois (St. Clair/Monroe) due to
slightly higher wind gusts expected this evening than previously
forecast.

Colder conditions will move into the region behind the departing low
pressure system tonight into the day on Sunday. With moderately
strong low-level cold air advection and stratus across the
northeastern half of the area at least through the morning, leaned
below consensus MAV/MET MOS numbers for highs. This resulted in high
temperatures ranging from the low 40s to near 50 degrees, which is
just a few degrees below normal for early/mid March.

Gosselin

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 242 PM CST Sat Mar 9 2019

The synoptic upper pattern through Wednesday of next week will be
that of a split flow and will be generally seasonable to mild.  Main
item of concern during this period is another round of showers with
heavy rainfall possible for the middle of next week.

Dry weather is expected through Monday evening as we are in-between
strong systems during this time and a dry and seasonable airmass
will dominate our region at the surface.

A similar setup, in some ways, to the storm system moving through
now, will occur for the middle part of next week as another strong
negatively tilted shortwave takes a swipe at our region.  The
difference is that this system is progged to be more closed and
wrapped up with the main energy tracking a tad more west.  Models
are coming more strongly onboard with an initial impulse and
associated WAA that will affect our region on Tuesday, before the
main energy from the wrapped up storm system affects us Wednesday.
Enough cold air lingers but is in retreat on Tuesday morning to
possibly result in a brief wintry mix (mainly sleet) if
precipitation moves in that quickly.  Otherwise, the precipitation
should be rain showers from late Tuesday morning through its
conclusion Wednesday evening.  If there is an opportunity for
thunder potential, it appears to be Wednesday afternoon and evening
when heating can attempt to be maximized along with good upper
support ahead of a dry line.  While dynamics with these systems will
always result in strong shear profiles this time of year,
instability looks quite limited until Wednesday afternoon/evening
and even then a much smaller window temporally for any one given
location, so strong-severe storm potential is conditional and rather
low confidence at this stage.

Temperatures through Tuesday are expected to be generally seasonable
as the split flow keeps the cold air from diving south.  The strong
storm for the middle of next week will attempt to draw warm air
northward into our region with max temps Wednesday and Thursday
potentially much above normal (possibly approaching 70F).  The best
opportunity will probably be Thursday, post dry line but pre cold
front where surface winds from the SW and some sunshine could force
the issue.

Heading into late next week and the upcoming next weekend, the upper
pattern settles back to a longwave TROF in the central CONUS that
translates eastward into the eastern CONUS.  This will support
colder air trying to make its way back into our area by next
weekend.  A shortwave diving south in this longwave TROF may be able
to produce a period of light snow Friday.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1139 AM CST Sat Mar 9 2019

Widespread area of showers and thunderstorms is in the process of
exiting the terminals as of 1730 UTC. IFR ceilings will remain
however over the next couple of hours along with the chance of
scattered showers. The dry slot will move into the region this
afternoon with a rapid improvement to VFR ceilings. Scattered
thunderstorms are possible at KCOU and KUIN late this afternoon
but the metro terminals should be too far southeast. The story
will then turn to the strengthening southwest winds. Sustained
winds of 20-30 mph with gusts of 40-50 mph are likely from very
late this afternoon through about midnight before slackening off.
Another period of MVFR ceilings is likely to affect the terminals
this evening through Sunday morning before lifting back to VFR.

SPECIFICS FOR KSTL:

Area of showers and thunderstorms has just exited the terminal,
with scattered showers possible over the next couple of hours. IFR
ceilings will give way rapidly to VFR conditions this afternoon,
along with a wind shift to the southwest. Southwest winds of 20-30
mph with gusts of 40-50 mph are likely beginning very late this
afternoon until about midnight before slackening off. Another
period of MVFR ceilings is likely from late this morning through
about mid morning on Sunday. VFR conditions with westerly winds
around 10-15mph are likely through the remainder of the valid TAF
period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until midnight CST tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Louis City
     MO-Saint Louis MO-Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory until midnight CST tonight for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL-Macoupin
     IL-Madison IL-Monroe IL-Montgomery IL-Pike IL-Saint Clair
     IL.

&&

WFO LSX
Hazardous weather outlook, Mar 9, 3:46 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
346 AM CST Sat Mar 9 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
346 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across the area. A few storms
may be severe through this afternoon mainly for southeast Missouri
and southern Illinois.

Strong southwest winds of 20 to 30 mph with gusts to 45 mph are
expected this afternoon and evening for much of the area. Please see
the Wind Advisory that has been issued for additional info.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this afternoon.

Tilly

In the hours before

Local storm report, Mar 9, 1:00 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HEAVY RAIN       1 SW FENTON             38.53N 90.47W
03/09/2019  M1.18 INCH       ST. LOUIS          MO   PUBLIC

&&

TES
Special weather statement, Mar 9, 1:33 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service St Louis MO
133 PM CST SAT MAR 9 2019

MOZ048>050-092000-
Cole MO-Osage MO-Callaway MO-
133 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLE...SOUTH CENTRAL
CALLAWAY AND CENTRAL OSAGE COUNTIES UNTIL 200 PM CST...

At 133 PM CST, Doppler radar was tracking a strong thunderstorm near
Brazito, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, Linn, Wardsville, Taos, Westphalia, St. Thomas, Rich
Fountain, Brazito, Hickory Hill, Wainwright, Schubert, Osage City,
Osage Bend, Frankenstein, Tebbetts, Loose Creek and Bonnots Mill.

This also includes  Clarks Hill/Norton Historic Site.

LAT...LON 3867 9189 3840 9178 3832 9219 3834 9220
      3834 9222 3832 9224 3832 9226 3834 9229
      3834 9234 3847 9239
TIME...MOT...LOC 1933Z 252DEG 34KT 3841 9225

Britt
Special weather statement, Mar 9, 2:03 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
203 PM CST SAT MAR 9 2019

MOZ049>051-059-060-062-092030-
Montgomery MO-Gasconade MO-Franklin MO-Warren MO-Osage MO-
Callaway MO-
203 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY...
SOUTHEASTERN CALLAWAY...NORTHWESTERN FRANKLIN...OSAGE...NORTHWESTERN
WARREN AND NORTHERN GASCONADE COUNTIES UNTIL 230 PM CST...

At 203 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Chamois to near Linn to near Freeburg. Movement
was east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hermann, Linn, Belle, Jonesburg, Bland, Freeburg, Chamois, Rich
Fountain, Swiss, Big Spring, Mount Sterling, Drake, Gasconade,
Berger, High Hill, Argyle, Rhineland, Morrison, McKittrick and
Portland.

This includes Interstate 70 in Missouri near exit 183.

This also includes  Deutschheim Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3848 9189 3871 9186 3891 9126 3861 9128
      3829 9164 3829 9211
TIME...MOT...LOC 2003Z 256DEG 46KT 3866 9179 3850 9181 3833 9202

Britt
Local storm report, Mar 9, 2:09 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             LOOSE CREEK             38.51N 91.96W
03/09/2019  M0.70 INCH       OSAGE              MO   TRAINED SPOTTER

            MOST HAILSTONES WERE HALF INCH DIAMETER.

&&

TES
Local storm report, Mar 9, 2:11 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HEAVY RAIN       1 E QUINCY              39.93N 91.38W
03/09/2019  M1.16 INCH       ADAMS              IL   PUBLIC

&&

TES
Local storm report, Mar 9, 2:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 WNW MARTHASVILLE      38.64N 91.08W
03/09/2019  E0.25 INCH       WARREN             MO   PUBLIC

            VIA FACEBOOK.

&&

MAB

The radar

The St Louis radar (KLSX), 13 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
March 9, 3:12 PM CST
Where
St. Charles County, 1.31 mi NNE of O Fallon
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.818, -90.694

Thunderstorm winds blew over a large tree onto a house on Allen Drive. The house sustained moderate roof damage. No injuries were reported.

Thunderstorm Wind, St. Charles

When
March 9, 3:37 PM CST
Where
St. Charles County, 3.5 mi NNE of Orchard Farm
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.927, -90.427

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808577, 808578.